Showed the swelling in my feet to Dr. SanFilippo, the radiation oncologist, at my weekly check-in with him Tuesday. He was very concerned, especially about the fact that the right foot was more swollen than the left. Diagnosis: possible blood clot in the thigh, with some risk that a piece of clotted blood would break off and lodge in the lung (very, very bad). Recommendation: a sonogram. This was a big problem for me, since I had a train to catch for an important meeting in Albany, but he was pretty insistent that the test couldn’t wait. The folks in that unit browbeat the imaging group into seeing me quickly.
The test is administered by a technician, not an M.D. According to the rules, he couldn’t tell me the results; that ritual is reserved for the priesthood. But he told me in advance that if he found a clot I would be on my way to the E.D. for a shot of blood thinner, and when the exam was done he said “You’re going home.”
Made the trip to Albany and back with no significant problem. Spectacularly successful meeting; now more likely than not that New York will create the first cannabis legalization program designed to protect public health.
Fortunately, my voice, which comes and goes, was reasonably strong at the meeting; sometimes it’s just a whisper. Dr. SanFilippo assures me both that I won’t lose my voice entirely and that it will recover fully. In the meantime, the telephone is a challenge.
There’s no doubt that hydralazine/isosorbide combination is helping with the shortness-of-breath problem, but the problem is still there, especially at night, and my exercise capacity remains alarmingly low. Even in advance of getting through to Dr. Weiss, I had boosted the isosorbide (which seems to give quick relief and which doesn’t have to be taken with food) from three a day to four a day.
Needed sedatives to sleep Wednesday night and last night, but they’re working. Wednesday was very bad; I had work to do Thursday morning that I wanted to be alert for, so I tried to get through the night without anything until I finally gave up at 3:30. Happily, what I took was Tramadol, and the major aftereffect was that I was cheerful all day. Last night it was oxycodone and Ativan, which left me a little bit draggy this morning.
The throat irritation is either getting less marked over time or I’m getting used to it.
The cramps responded well to some stretching Gary Emmett recommended plus being careful about my position when I lie down to read.
Finally got through to Dr. Weiss this morning, who agreed that boosting the isosorbide dose was safe. He’d like to get more aggressive, but most of what he could get aggressive with has kidney risk associated, so he’s going to have to compare notes with Dr. Bomback before proceeding. After the kidney numbers went South Dr. Bomback recommended that I stop taking hydrochlorothiazide (a diuretic) and Losartan (which controls blood pressure through some other mechanism I don’t understand). It’s possible that the rapid deterioration in heart function reflects no longer being on those meds. I haven’t asked whether it might also or instead be a side effect of the two stress tests; the timing raises that question. Dr. Weiss seems to think that he’ll be able to manage the problem. I certainly hope so, because the lack of cardiac capacity is now seriously limiting daily activities and the intermittent shortness of breath is quite frightening and distressing.
Lowry Heussler is staying with me now, and Mike O’Hare and Debby Sanderson will be here next week.